Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 232, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 12, 1998, 2:59 PM CDT for Escambia County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 1998, 2:59 PM CDT (19:59 UTC)
- Expired
- Aug 12, 1998, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Escambia County, FL
The radar
The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:05 PM CDT | Thunderstorm Wind 50 | Gonzalez, FL | Trees were blown down near Gonzalez. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2665 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
298 WUUS1 KMOB 122000 RRA SVRMOB FLC033-122045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 259 PM CDT WED AUG 12 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 345 PM CDT * AT 258 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF CANTONMENT OR 1 MILE SOUTHWEST OF GONZALEZ... AS INDICATED BY DOPPLER RADAR... MOVING EAST 10 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - GONZALEZ BY 302 PM CDT ENSLEY BY 310 PM CDT OLIVE BY 325 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:40 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 12, 1:40 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 140 PM CDT WED AUG 12 1998 LATEST SURFACE ANALYSIS SHOWS A WEAK TROUGH ACROSS CENTRAL MS AND CENTRAL AL. SATELLITE LOOPS SHOW MCS ACROSS NORTH LA SLOWLY BUILDING EAST INTO CENTRAL MS. NGM AND ETA IN GENERAL AGREEMENT OF KEEPING THE GENERAL OVERALL PATTERN ABOUT THE SAME FOR THE NEXT TWO DAYS. DEEP MOISTURE REMAINS IN PLACE THROUGH THE PERIOD. PW'S REMAIN AROUND 2.0 INCHES THROUGH THE PERIOD. MODELS SHOW SEVERAL IMPULSES MOVING ACROSS OR NEAR THE CWA FOR THE NEXT TWO DAYS. EXPECT MCS TO PASS ACROSS OUR NORTHERN COUNTIES TONIGHT. BECAUSE OF EXPECTED PROXIMITY OF MCS TO CWA TONIGHT WILL KEEP CHANCE OF RAIN IN ACROSS ALL OF AREA. OTHER THAN THAT PERSISTENCE SEEMS LIKE THE BEST FORECAST. WILL SEE SCATTERED TRW/RW THURSDAY AND FRIDAY WITH OUTFLOWS AND WEAK IMPULSES BEING FOCUS FOR DEVELOPMENT. TEMPS WILL BE A LITTLE LOWER ON THURSDAY BECAUSE OF CLOUDS AND RAIN. FAN NUMBERS LOOK BETTER THAN FWC NUMBERS SO WILL GO CLOSE TO THEM. COULD SEE SOME VERY HEAVY RAINFALL ACROSS OUR NORTHERN COUNTIES TONIGHT AND THURSDAY. CONTINUED CURRENT MARINE ZONE TREND WITH GENERAL WEST TO SOUTHWEST WINDS AROUND 10 KNOTS. SEAS WILL BE AROUND 1 FT...PROTECTED WATERS SMOOTH TO A LIGHT CHOP...EXCEPT HIGHER WINDS AND SEAS NEAR SCATTERED SHOWERS AND TSTMS. MOB 73/90/73/91 3635 PNS 75/91/74/91 3635 DTS 77/90/76/90 3635 GZH 73/88/72/91 4635 01
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.